Alert archive / Montana / Flash Flood Warnings in 2009

Flash Flood Warning 3, NWS Missoula, MT

August 6, 2009Silver Bow County, Montana

NWS Missoula, MT issued this flash flood warning at Aug 6, 2009, 2:42 PM MDT for Silver Bow County, Montana. It was in force for 93 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2009, 2:42 PM MDT (20:42 UTC)
Expired
Aug 6, 2009, 4:15 PM MDT
In force
93 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
None

County Silver Bow County, MT

The radar

The Missoula radar (KMSX), 162 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 3:00 PM MDTHEAVY RAIN 0.251 S Butte, MT0.25 INCHES OF RAIN IN 10 MINUTES AT BERT MOONEY AIRPORT.
Aug 6, 3:30 PM MDTFLASH FLOOD2 E Butte, MTFLOODING OF ELM AND SILVER BOW STREETS FROM HEAVY RAIN. WATER REPORTED IN SOME BASEMENTS OF HOMES ON SILVER BOW STREET. BUTTE PLAZA MALL PARKING LOT FLOODED WITH WATER FLOWING INTO DOORWAYS AND WALKWAYS FROM STRONG WINDS.
Aug 6, 3:30 PM MDTHEAVY RAIN 1Butte, MTPUBLIC WORKS DEPARTMENT REPORTED 3/4 INCH HAIL AND ESTIMATED ONE INCH OF RAIN IN 30 MINUTES IN BUTTE. WATER FLOWING DOWN STREETS.
Aug 6, 3:31 PM MDTHEAVY RAIN 0.251 S Butte, MT0.70 INCHES OF RAIN IN 24 MINUTES AT BERT MOONEY AIRPORT.
Aug 6, 3:31 PM MDTHEAVY RAIN 0.71 S Butte, MT0.70 INCHES OF RAIN IN 24 MINUTES AT BERT MOONEY AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2009-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2009-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KMSO 062042
FFWMSO
MTC093-062215-
/O.NEW.KMSO.FF.W.0003.090806T2042Z-090806T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
242 PM MDT THU AUG 6 2009

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUTTE IN
  CENTRAL SILVER BOW COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 415 PM MDT.

* AT 238 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF 
PRODUCING FLASH FLOODING OVER THE WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...BUTTE...ROCKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING...STREET AND HIGHWAY 
FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA 
MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS 
AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND 
PROPERTY.

&&

LAT...LON 4590 11241 4593 11252 4601 11264 4613 11251
      4612 11249 4608 11245 4603 11245 4602 11243

$$
1 follow-up statement
000 
WGUS75 KMSO 062211
FFSMSO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
411 PM MDT THU AUG 6 2009

MTC093-062216-
/O.EXP.KMSO.FF.W.0003.000000T0000Z-090806T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SILVER BOW MT-
411 PM MDT THU AUG 6 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MDT/315 PM PDT/ FOR
CENTRAL SILVER BOW COUNTY...

HEAVY RAIN HAS ENDED WITH FLOODING SUBSIDING IN BUTTE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR EAST CENTRAL IDAHO AND WEST CENTRAL MONTANA.

LAT...LON 4590 11241 4593 11252 4601 11264 4613 11251
      4612 11249 4608 11245 4603 11245 4602 11243

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:42 PM MDT, 0 minutes earlier.

Area forecast discussion, Aug 6, 2:42 PM MDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
242 PM MDT THU AUG 6 2009

.DISCUSSION...A VERY UNSTABLE AND MOIST ATMOSPHERE WILL CONTINUE
TO INFLUENCE STORM DEVELOPMENT THROUGH THIS EVENING. A FAVORABLE
WIND ENVIRONMENT WILL BE PRESENT TO CONTINUE TO SUPPORT SUPERCELL
THUNDERSTORMS...ESPECIALLY FROM LEMHI COUNTY NORTHEASTWARD ACROSS
THE BUTTE/PINTLAR REGION INTO EARLY EVENING. ELSEWHERE ACROSS
WESTERN MONTANA AND NORTHCENTRAL IDAHO...THE APPROACHING LOW
PRESSURE SYSTEM WILL CONTINUE TO MOISTEN THE ENVIRONMENT AND
SUPPORT MORE AND MORE SHOWER ACTIVITY THROUGH THE NIGHT. AREAS OF
HEAVY RAIN IS POSSIBLE...ESPECIALLY ACROSS THE
CLEARWATERS...BITTERROOTS AND BITTERROOT VALLEY TOWARDS MISSOULA
AREA.

THE UNUSUALLY STRONG UPPER LEVEL LOW CURRENTLY LOCATED OVER
NORTHERN CALIFORNIA WILL MOVE INTO THE NORTHERN ROCKIES LATE
TONIGHT AND LINGER IN THE REGION THROUGH SATURDAY. ABUNDANT
AMOUNTS OF MOISTURE WILL STREAM INTO THE REGION AND INTERACT WITH
THIS DYNAMIC SYSTEM TO PRODUCE WETTING RAINS AREA WIDE. MODERATE TO
HEAVY RAINFALL IS EXPECTED TO DEVELOP LATE TONIGHT AND TOMORROW
MORNING...TARGETING THE CONTINENTAL DIVIDE INCLUDING GLACIER PARK...
THE MISSION MOUNTAINS AND THE CLEARWATER MOUNTAINS IN IDAHO. THE
HIGHER TERRAIN IN THESE AREAS CAN EXPECT TWO TO THREE INCHES OF
PRECIPITATION BY SATURDAY AFTERNOON WITH LOCALLY HEAVIER AMOUNTS UP
TO 4 INCHES. THE HEAVY RAIN EXPECTED ALONG THE CONTINENTAL DIVIDE
HAS PROMPTED THE ISSUANCE OF A FLOOD WATCH FOR GLACIER NATIONAL
PARK DUE TO THE POTENTIAL FOR SMALL STREAM FLOODING AND DEBRIS
FLOWS. NO FLOOD PRODUCTS ARE CURRENTLY ANTICIPATED FOR THE
CLEARWATER MOUNTAINS OR MISSION MOUNTAINS...BUT WILL HAVE TO BE
MONITORED IF MORE PRECIPITATION THAN FORECASTED OCCURS. LOCATIONS
ELSEWHERE CAN EXPECT UP TO AN INCH OF PRECIPITATION BY SATURDAY
MORNING. IN ADDITION TO THE RAIN...TEMPERATURES WILL COOL TO 20 TO
30 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR.

THE LOW PRESSURE SYSTEM IS EXPECTED TO MOVE OUT OF THE REGION
SATURDAY NIGHT...BRINGING A GRADUAL DRYING TREND FOR SUNDAY INTO
MONDAY. TEMPERATURES WILL RETURN TO NEAR NORMAL BY EARLY NEXT
WEEK.

&&

.AVIATION...AN APPROACHING LOW PRESSURE SYSTEM WILL CONTINUE TO
MOISTEN AND PRODUCE UNSTABLE CONDITIONS THROUGH FRIDAY. AS THIS
OCCURS...SHOWER ACTIVITY WILL BE ON THE INCREASE FROM SOUTH TO
NORTH ACROSS WESTERN MONTANA AND NORTHERN IDAHO WITH MOUNTAIN
OBSCURATIONS DEVELOPING QUICKLY THIS EVENING. A FEW STORMS ACROSS
SOUTHWEST MONTANA AND LEMHI COUNTY WILL BE SEVERE INTO EARLY THIS
EVENING.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...BAUCK
LONG TERM....PALLISTER
AVIATION...BAUCK
Hazardous weather outlook, Aug 6, 10:20 AM MDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1020 AM MDT THU AUG 6 2009

IDZ005>008-MTZ001>005-043-070400-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
1020 AM MDT THU AUG 6 2009 /920 AM PDT THU AUG 6 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WITH EMBEDDED THUNDERSTORMS ARE EXPECTED TODAY AND THIS
EVENING. THE MAIN THREAT FROM THE STORMS WILL BE BRIEF HEAVY RAIN
AND FREQUENT LIGHTNING. PONDING OF WATER ON ROADWAYS AND LOW LYING
AREAS ARE POSSIBLE IN AREAS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG UPPER LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP FRIDAY
THROUGH SATURDAY. AREAS OF MODERATE TO HEAVY RAIN ARE EXPECTED.
BETWEEN FRIDAY MORNING AND SATURDAY AFTERNOON...MANY AREAS MAY SEE UP TO
ONE INCH OF RAIN IN THE VALLEYS...WITH SOME OF THE HIGHER TERRAIN
POSSIBLY SEEING TWO TO THREE INCHES. PONDING OF WATER ON ROADWAYS
AND LOW LYING AREAS ARE POSSIBLE IN AREAS OF HEAVY RAIN. ALONG
WITH THE HEAVY PRECIPITATION...TEMPERATURES SHOULD AVERAGE 15 TO
20 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-MTZ006-007-070400-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
1020 AM MDT THU AUG 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE TODAY AND THIS
EVENING...WITH THE MAIN THREAT FROM THE STORMS BEING STRONG GUSTY
WINDS...FREQUENT LIGHTNING...HAIL...AND HEAVY RAIN. SOME
THUNDERSTORMS COULD BE SEVERE THIS AFTERNOON AND EARLY EVENING.
IN ADDITION...FLOOD AND DEBRIS FLOWS IN AREAS OF STEEP TERRAIN
ARE A CONCERN FROM SHORT DURATION HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG UPPER LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP FRIDAY
THROUGH SATURDAY. AREAS OF MODERATE TO HEAVY RAIN ARE EXPECTED.
BETWEEN FRIDAY MORNING AND SATURDAY AFTERNOON...LOWER ELEVATION
VALLEYS MAY SEE UP TO ONE INCH OF RAIN WITH SOME OF THE HIGHER
TERRAIN POSSIBLY SEEING MORE THAN TWO INCHES. ALONG WITH THE
HEAVY PRECIPITATION...TEMPERATURES SHOULD BE 20 TO 30 DEGREES
COOLER FRIDAY AND SATURDAY COMPARED TO EARLY THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 6, 1:39 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
139 PM MDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     TSTM WND GST     5 SE NORTH FORK         45.35N 113.92W
08/06/2009  M71.00 MPH       LEMHI              ID   MESONET

            WIND GUST MEASURED BY KRILEY CREEK RAWS SITE.

1251 PM     FLASH FLOOD      4 SE NORTH FORK         45.37N 113.93W
08/06/2009                   LEMHI              ID   PUBLIC

            HIGHWAY 93 FLOODED WITH DEBRIS FLOW FROM KRILEY CREEK.

1251 PM     HAIL             4 SE NORTH FORK         45.37N 113.93W
08/06/2009  E1.75 INCH       LEMHI              ID   PUBLIC

            LARGE HAIL REPORT FROM PUBLIC IN CARMEN.

1251 PM     HAIL             4 SE NORTH FORK         45.37N 113.93W
08/06/2009  E1.00 INCH       LEMHI              ID   FIRE DEPT/RESCUE

            QUARTER SIZE HAIL REPORTED NEAR CARMEN ACCUMULATED 3 TO 4
            INCHES DEEP.

&&

FELSCH
Local storm report, Aug 6, 1:47 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
147 PM MDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             5 NW SALMON             45.23N 113.97W
08/06/2009  M1.50 INCH       LEMHI              ID   TRAINED SPOTTER

1251 PM     TSTM WND GST     5 SE NORTH FORK         45.35N 113.92W
08/06/2009  M71.00 MPH       LEMHI              ID   MESONET

            WIND GUST MEASURED BY KRILEY CREEK RAWS SITE.

1251 PM     FLASH FLOOD      4 SE NORTH FORK         45.37N 113.93W
08/06/2009                   LEMHI              ID   PUBLIC

            HIGHWAY 93 FLOODED WITH DEBRIS FLOW FROM KRILEY CREEK.

1251 PM     HAIL             4 SE NORTH FORK         45.37N 113.93W
08/06/2009  E1.75 INCH       LEMHI              ID   PUBLIC

            LARGE HAIL REPORT FROM PUBLIC IN CARMEN.

1251 PM     HAIL             4 SE NORTH FORK         45.37N 113.93W
08/06/2009  E1.00 INCH       LEMHI              ID   FIRE DEPT/RESCUE

            QUARTER SIZE HAIL REPORTED NEAR CARMEN ACCUMULATED 3 TO 4
            INCHES DEEP.

&&

FELSCH
Local storm report, Aug 6, 1:54 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
154 PM MDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             5 NW SALMON             45.23N 113.97W
08/06/2009  M1.50 INCH       LEMHI              ID   TRAINED SPOTTER

1251 PM     TSTM WND GST     5 SE NORTH FORK         45.35N 113.92W
08/06/2009  M71.00 MPH       LEMHI              ID   MESONET

            WIND GUST MEASURED BY KRILEY CREEK RAWS SITE.

1251 PM     FLASH FLOOD      4 SE NORTH FORK         45.37N 113.93W
08/06/2009                   LEMHI              ID   PUBLIC

            HIGHWAY 93 FLOODED WITH DEBRIS FLOW FROM KRILEY CREEK.

1251 PM     HAIL             4 SE NORTH FORK         45.37N 113.93W
08/06/2009  E1.00 INCH       LEMHI              ID   FIRE DEPT/RESCUE

            QUARTER SIZE HAIL REPORTED NEAR CARMEN ACCUMULATED 3 TO 4
            INCHES DEEP.

1251 PM     HAIL             5 N SALMON              45.25N 113.89W
08/06/2009  E1.75 INCH       LEMHI              ID   PUBLIC

            LARGE HAIL REPORT FROM PUBLIC IN CARMEN.

&&

FELSCH
Local storm report, Aug 6, 2:09 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
209 PM MDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     HAIL             10 WNW DIVIDE           45.81N 112.94W
08/06/2009  E1.00 INCH       SILVER BOW         MT   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED AND GETTING LARGER.

&&

FELSCH
Local storm report, Aug 6, 2:25 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
225 PM MDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             10 WNW DIVIDE           45.81N 112.94W
08/06/2009  M1.75 INCH       SILVER BOW         MT   PARK/FOREST SRVC

&&

FELSCH
Local storm report, Aug 6, 2:38 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
238 PM MDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FLASH FLOOD      10 WNW DIVIDE           45.81N 112.94W
08/06/2009                   SILVER BOW         MT   PARK/FOREST SRVC

            HEAVY RAIN WASHED OUT FOREST SERVICE ROADS.

&&

FELSCH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:56 PM MDTSpecial Weather StatementMSOFlathead64 min
Aug 5, 8:31 PM MDTSevere Thunderstorm WarningMSOFlathead, Lincoln44 min
Aug 6, 1:54 PM MDTSevere Thunderstorm WarningMSODeer Lodge, Silver Bow51 min
Aug 6, 2:41 PM MDTSevere Thunderstorm WarningMSODeer Lodge, Silver Bow49 min
Aug 6, 3:40 PM MDTFlood WatchMSOFlathead21 hr
Aug 6, 4:19 PM MDTSevere Thunderstorm WarningMSOSilver Bow36 min

Nearby

Flash Flood Warnings in Montana, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.